Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 68, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 13, 2009, 4:53 PM CDT for Lyon County, Osage County, Kansas. It was in force for 52 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 13, 2009, 4:53 PM CDT (21:53 UTC)
- Expired
- May 13, 2009, 5:45 PM CDT
- In force
- 52 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
Counties Lyon County, KS, Osage County, KS
The radar
The Topeka radar (KTWX), 69 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 4:55 PM CDT | HAIL 1.75 | Se Reading, KS | |
| May 13, 5:05 PM CDT | HAIL 1 | 4 Ene Reading, KS | |
| May 13, 5:07 PM CDT | HAIL 1.25 | 6 N Lebo, KS | |
| May 13, 5:22 PM CDT | HAIL 0.75 | 1 W Olivet, KS | |
| May 13, 5:23 PM CDT | HAIL 1 | 1 W Olivet, KS | |
| May 13, 5:32 PM CDT | HAIL 1.75 | 1 S Melvern, KS | |
| May 13, 5:40 PM CDT | HAIL 1.25 | 4 E Melvern, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 4:51 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.9 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1320 J/kg
- Mixed-layer CIN
- -304 J/kg
- Mixed-layer LCL
- 577 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 398 m²/s²
- 0-3 km storm-relative helicity
- 848 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 132153
SVRTOP
KSC111-139-132245-
/O.NEW.KTOP.SV.W.0068.090513T2153Z-090513T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
453 PM CDT WED MAY 13 2009
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EXTREME EAST CENTRAL LYON COUNTY IN EAST CENTRAL KANSAS...
CENTRAL AND SOUTHERN OSAGE COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 545 PM CDT
* AT 450 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
GOLF BALL SIZE. THIS STORM WAS LOCATED NEAR READING...OR 12 MILES
NORTHEAST OF EMPORIA...MOVING EAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
READING...
OSAGE CITY...
MELVERN LAKE...
OLIVET...
EISENHOWER STATE PARK...
LYNDON...
MELVERN...
POMONA STATE PARK...
POMONA LAKE...
QUENEMO...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
&&
LAT...LON 3847 9550 3845 9597 3861 9597 3872 9550
3870 9550 3869 9551
TIME...MOT...LOC 2153Z 255DEG 35KT 3852 9597
$$5 follow-up statements
000
WWUS53 KTOP 132159
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
459 PM CDT WED MAY 13 2009
KSC111-139-132245-
/O.CON.KTOP.SV.W.0068.000000T0000Z-090513T2245Z/
OSAGE-LYON-
459 PM CDT WED MAY 13 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR EXTREME EAST CENTRAL LYON AND CENTRAL OSAGE COUNTIES...
AT 456 PM CDT...TRAINED WEATHER SPOTTERS REPORTED GOLF BALL SIZE
NEAR READING...OR 14 MILES NORTHEAST OF EMPORIA. RADAR INDICATED
THAT THIS STORM WAS MOVING EAST AT 35 MPH.
LOCATIONS IMPACTED INCLUDE...
READING...
OSAGE CITY...MELVERN LAKE...OLIVET...EISENHOWER STATE PARK...
LYNDON...MELVERN...POMONA STATE PARK...POMONA LAKE AND QUENEMO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.
&&
LAT...LON 3847 9550 3845 9597 3861 9597 3872 9550
3870 9550 3869 9551
TIME...MOT...LOC 2158Z 261DEG 29KT 3851 9594
$$000
WWUS53 KTOP 132211
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
511 PM CDT WED MAY 13 2009
KSC111-139-132245-
/O.CON.KTOP.SV.W.0068.000000T0000Z-090513T2245Z/
OSAGE-LYON-
511 PM CDT WED MAY 13 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR EXTREME EAST CENTRAL LYON AND CENTRAL OSAGE COUNTIES...
AT 507 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING QUARTER SIZE HAIL 4 MILES EAST NORTHEAST OF
READING. AT 509 PM RADAR INDICATED THIS STORM WAS LOCATED OVER
OF MELVERN LAKE...OR 19 MILES NORTHEAST OF EMPORIA...MOVING EAST AT
35 MPH.
LOCATIONS IMPACTED INCLUDE...
OSAGE CITY...MELVERN LAKE...OLIVET...EISENHOWER STATE PARK...
LYNDON...MELVERN...POMONA STATE PARK...POMONA LAKE AND QUENEMO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.
&&
LAT...LON 3847 9550 3845 9597 3861 9597 3872 9550
3870 9550 3869 9551
TIME...MOT...LOC 2210Z 262DEG 26KT 3852 9585
$$000 WWUS53 KTOP 132220 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 520 PM CDT WED MAY 13 2009 KSC111-132229- /O.CAN.KTOP.SV.W.0068.000000T0000Z-090513T2245Z/ LYON- 520 PM CDT WED MAY 13 2009 ...THE SEVERE THUNDERSTORM WARNING FOR EXTREME EAST CENTRAL LYON COUNTY HAS BEEN CANCELLED... THE STORM MOVED OUT OF THE COUNTY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. LAT...LON 3845 9594 3858 9595 3869 9551 3847 9550 TIME...MOT...LOC 2219Z 262DEG 26KT 3853 9577 $$ KSC139-132245- /O.CON.KTOP.SV.W.0068.000000T0000Z-090513T2245Z/ OSAGE- 520 PM CDT WED MAY 13 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR SOUTHERN OSAGE COUNTY... AT 519 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM PRODUCING HALF DOLLAR SIZE HAIL JUST NORTHWEST OF MELVERN. RADAR INDICTED THIS STORM WAS LOCATED OVER MELVERN LAKE...OR 24 MILES EAST OF EMPORIA...MOVING EAST AT 30 MPH. LOCATIONS IMPACTED INCLUDE... EISENHOWER STATE PARK...LYNDON...MELVERN...POMONA STATE PARK...POMONA LAKE AND QUENEMO. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW. && LAT...LON 3845 9594 3858 9595 3869 9551 3847 9550 TIME...MOT...LOC 2219Z 262DEG 26KT 3853 9577 $$
000 WWUS53 KTOP 132229 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 529 PM CDT WED MAY 13 2009 KSC139-132245- /O.CON.KTOP.SV.W.0068.000000T0000Z-090513T2245Z/ OSAGE- 529 PM CDT WED MAY 13 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR SOUTHERN OSAGE COUNTY... AT 527 PM CDT...QUARTER SIZE HAIL WAS REPORTED NEAR OLIVET...OR 26 MILES EAST OF EMPORIA. RADAR SHOWED THIS STORM WAS MOVING EAST AT 30 MPH. LOCATIONS IMPACTED INCLUDE... LYNDON...MELVERN...POMONA STATE PARK...POMONA LAKE AND QUENEMO. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE HAIL IS LIKELY WITH THIS STORM. SEEK SHELTER IN A BUILDING. && LAT...LON 3845 9594 3858 9595 3869 9551 3847 9550 TIME...MOT...LOC 2227Z 265DEG 25KT 3849 9572 $$
000
WWUS53 KTOP 132238
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
538 PM CDT WED MAY 13 2009
KSC139-132245-
/O.CON.KTOP.SV.W.0068.000000T0000Z-090513T2245Z/
OSAGE-
538 PM CDT WED MAY 13 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHERN OSAGE COUNTY...
AT 532 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING WALNUT SIZE HAIL 1 MILE SOUTH OF MELVERN. AT
536 PM RADAR INDICATED THIS STORM WAS 23 MILES SOUTHWEST OF
OTTAWA...MOVING EAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
MELVERN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.
&&
LAT...LON 3846 9575 3864 9560 3866 9551 3855 9550
3851 9551 3850 9550 3848 9550 3847 9551
TIME...MOT...LOC 2237Z 268DEG 24KT 3847 9564
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:47 PM CDT, 2 hours 6 minutes earlier.
Area forecast discussion, May 13, 2:47 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 247 PM CDT WED MAY 13 2009 .DISCUSSION... COLD FRONT SLOWLY PUSHING ACROSS CWA ATTM...CURRENTLY JUST PASSING MANHATTAN. TOP 18 UTC SOUNDING INDICATED AIRMASS VERY CAPPED WITH LITTLE CHANCE OF SURFACE HEATING HAVING ENOUGH ENERGY TO INITIATE CONVECTION AWAY FRONT THE FRONT. BETTER MOISTURE AND WIND SHEAR EXIST SOUTH AND EAST OF THIS AREA...AND LOOKS LIKE MAIN THREAT FOR THIS PORTION OF KANSAS WILL BE A POTENTIAL SQUALL LINE ALONG OR JUST PROCEEDING THE COLD FRONT. HIGH RES ARW WRF SUGGESTS INITIATION AFTER 21 UTC IN SOUTH EAST KANSAS. HAVE ACCOUNTED FOR THIS WITH HIGHER POPS IN THIS AREA. TOMORROW SHOULD BE A QUIET POST-FRONTAL DAY WITH HIGH PRESSURE BUILDING IN MAKING FOR LIGHT WINDS AND MOSTLY CLEAR SKIES. HARDING THURSDAY NIGHT...A 5H TROUGH WILL BE MOVING EAST ACROSS THE WEST-CENTRAL CONUS INTO THE CENTRAL AND NORTHERN HIGH PLAINS BY 12Z FRI. THE LEE SFC TROUGH WILL DEEPEN ACROSS THE HIGH PLAINS AS WESTERLY FLOW AT MID LEVELS INCREASES. SOUTHERLY LOW LEVEL WINDS ALONG WITH LLJ WILL ADVECT DEEPER GULF MOISTURE ACROSS NORTHERN TX AND OK NORTHWARD INTO EASTERN KS. ISENTROPIC LIFT/WAA AHEAD OF THE DEEP MOISTURE RETURN WILL CAUSE SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS TO DEVELOP ACROSS THE CWA AFTER MIDNIGHT. FRIDAY AND FRIDAY NIGHT...WE MAY SEE A BREAK IN THE PRECIP FROM THE LATE MORNING HOURS THROUGH AROUND 21Z AS THE STRONGER ISENTROPIC LIFT/WAA SHIFTS NORTHEAST OF THE CWA. THE 5H TROUGH WILL MOVE EAST ACROSS THE NORTHERN AND CENTRAL PLAINS THROUGH 00Z SAT. A COLD FRONT WILL PUSH SOUTHEAST ACROSS THE CWA FRIDAY AFTERNOON. SURFACE CONVERGENCE AHEAD OF THE FRONT AND LARGE SCALE ASCENT AHEAD OF THE 5H TROUGH WILL CAUSE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO DEVELOP ALONG AND AHEAD OF THE COLD FRONT ACROSS THE CWA DURING THE LATE AFTERNOON AND EVENING HOURS. AN ENVIRONMENT WITH SBCAPE OF 2,000 TO 3,000 J/KG AND 0-6 KFT BULK SHEAR OF 25 TO 40 KTS MAY BE SUFFICIENT FOR SEVERE THUNDERSTORMS TO DEVELOP. THE LOW-LEVEL WINDS AHEAD OF THE FRONT LOOK TO VEER AHEAD OF THE FRONT...THUS THE THREAT FOR TORNADOES WILL BE VERY LOW...BUT LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE LATE FRIDAY AFTERNOON AND EVENING. THE COLD FRONT WILL PUSH SOUTHEAST OF THE CWA AFTER MIDNIGHT AND THE RAIN AND THUNDERSTORMS WILL END FROM NORTHWEST TO SOUTHEAST ACROSS THE CWA DURING THE NIGHT. HIGHS ON FRIDAY WILL BE IN THE MID TO UPPER 70S...THOUGH AREAS SOUTHEAST OF THE COLD FRONT MAY WARM INTO THE LOWER 80S IF WE SEE MORE INSOLATION DURING THE EARLY AFTERNOON HOURS. SATURDAY THROUGH MONDAY...THE 5H TROUGH WILL MOVE ACROSS THE EAST CENTRAL CONUS AND AMPLIFY WHILE A 5H RIDGE AMPLIFIES ACROSS THE WESTERN CONUS. NORTHWEST FLOW ALOFT COMBINED WITH A SFC RIDGE BUILDING SOUTHWARD ACROSS THE CENTRAL AND SOUTHERN PLAINS WILL KEEP THE CWA DRY WITH COOLER THAN SEASONAL NORM TEMPERATURES. HIGHS SATURDAY AND SUNDAY WILL BE AROUND 70 TO THE LOWER 70S. AS THE SFC RIDGE AXIS SHIFTS EAST OF THE AREA MONDAY AFTERNOON...HIGHS WILL WARM INTO THE MID TO UPPER 70S. TUESDAY AND WEDNESDAY...THE 5H RIDGE ACROSS THE WESTERN CONUS WILL MOVE EAST INTO THE PLAINS STATES. A LEE SFC TROUGH WILL DEVELOP ACROSS THE HIGH PLAINS AND SOUTHERLY WINDS WILL HELP TO WARM TEMPERATURES INTO THE LOWER TO MID 80S. GARGAN && .AVIATION... VFR CONDITIONS EXPECTED TO PREVAIL NEXT 24 HOURS. MAIN CONCERN AT TAF SITES IS COLD FRONTAL PASSAGE. EXPECT ALL 3 LOCATIONS TO SEE PASSAGE AROUND 20-21 UTC. POSSIBILITY OF THUNDERSTORMS ALONG AND IN VICINITY OF THIS FRONT. BEHIND THE FRONT...WINDS SHOULD REMAIN AROUND 330 DEGREES AOB 15 KNOTS. MIDDLE CLOUD CEILINGS WILL ALSO PERSIST THOUGH THE EVENING...WITH CLEAR SKIES AND LIGHT WINDS EXPECTED BY TOMORROW MORNING AS HIGH PRESSURE BUILDS IN FROM THE NORTHEAST. HARDING && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. && HARDING/GARGAN
Hazardous weather outlook, May 13, 3:26 PM CDT, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 326 PM CDT WED MAY 13 2009 KSZ008>012-020>024-026-034>040-054>056-058-059-142030- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 326 PM CDT WED MAY 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND EVENING SOUTH AND EAST OF THE KANSAS TURNPIKE ALONG A SURFACE COLD FRONT MOVING SOUTHEAST. SOME OF THE THUNDERSTORMS THAT DEVELOP ALONG THE COLD FRONT MAY BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA THURSDAY NIGHT THROUGH FRIDAY NIGHT. THUNDERSTORMS ON FRIDAY MAY BE STRONG TO SEVERE AS THEY DEVELOP ALONG AND AHEAD OF A COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EVENING...GENERALLY SOUTH AND EAST OF THE KANSAS TURNPIKE.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 4:35 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 25 min |
| May 13, 5:06 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 39 min |
| May 13, 5:44 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin, Osage | 16 min |
| May 13, 5:51 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin | 54 min |
| May 13, 6:44 PM CDT | Severe Thunderstorm Warning | TOP | Anderson | 30 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.